Learn something new every day
More Info... by email
Conjugated estrogens are a combination of estrogen hormones that are used in the treatment of menopausal symptoms. These symptoms typically include vaginal dryness and irritation, and hot flashes. In addition, conjugated estrogens are often prescribed in the presence of ovarian failure or conditions that result in a lack of circulating estrogens in the body. Estrogen deficiency can lead to osteoporosis, which causes a decrease in bone density and can lead to fractures.
Generally, although conjugated estrogens are typically recommended in the treatment of menopause, they are sometimes used in the treatment of certain cancers in both men and women. Long term use of conjugated estrogen and hormone replacement therapy can increase the risk of breast and endometrial cancers. In addition, estrogens can elevated the risk of stroke and heart attacks. If menopausal symptoms are not disruptive to daily life, other symptomatic relief treatments may be considered such as exercise and herbal remedies.
Typically, conjugated estrogens may be contraindicated when conditions such as a history of stroke, blood clots, or heart attack are present. In addition, the presence of unchecked vaginal bleeding or hormonal-fueled cancer should alert the physician to consider other methods of menopausal symptom relief. It is important to note that conjugated estrogens can contribute to endometrial hyperplasia. This condition causes a thickening of endometrial tissue, which may lead to uterine cancer. Although combining progestins with estrogens can lower the risk, it does not entirely eliminate it.
Sometimes conjugated estrogens can cause side effects or adverse reaction. Usually, these symptoms are mild and transient, however, they can be significant. Mild side effects generally include nausea, bloating and breast tenderness. In addition, changes in menstrual bleeding and vaginal discharge may also be noticed. More serious side effects can include chest pain and numbness or pain and swelling in the legs. Sometimes, migraine headache and hemorrhagic vaginal bleeding may occur as well. Serious side effects should be considered a medical emergency and necessitates immediate medical evaluation.
Frequently, in the treatment of osteoporosis, long term estrogen therapy may be necessary to obtain benefits needed to reduce bone fracture risk. Typically, the benefits are further increased when estrogen therapy is is started soon after the start of menopause. In addition to therapy with conjugated estrogens, calcium supplementation is also important in the prevention of osteoporosis. Estrogen replacement therapy has many benefits and indications for use, however, treatment needs to be monitored for efficacy and potential adverse reactions.
I have taken .9 Premarin (natural estrogen) for 23 years (after my uterus was removed at 34 and symptoms developed), and I am just fine (unless I don't take it).
Any attempt to use any oral artificial estrogen made me very sick and the patches left red welts that lasted for months. So I have stayed with oral Premarin, and although I don't appreciate the way horses are treated in order to produce it, I am very grateful that it stops the severe sweating, hot flashes, shakiness and weakness that comes if I miss it for a day or two.
All my doctors say that there is so much controversy and contradictory bulletins that they don't even know what to
recommend, but it obviously isn't hurting me in any way so they have no problem with me continuing.
It has not prevented osteoporosis in me, as I have been progressively getting worse the past five years in spite of taking Premarin and calcium, Vitamin D, K supplements.
Otherwise, I am a healthy, normal weight, 60 year old woman. I do look 15+ years younger than I should -- maybe the estrogen has something to do with that.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!